Skip to main content

On the local geometry of maps with c-convex potentials

Abstract

We identify a condition for regularity of optimal transport maps that requires only three derivatives of the cost function, for measures given by densities that are only bounded above and below. This new condition is equivalent to the weak Ma–Trudinger–Wang condition when the cost is \(C^4\). Moreover, we only require (non-strict) \(c\)-convexity of the support of the target measure, removing the hypothesis of strong \(c\)-convexity in a previous result of Figalli et al., but at the added cost of assuming compact containment of the supports of both the source and target measures.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3

References

  1. Asimow, L., Ellis, A.J.: Convexity theory and its applications in functional analysis. London Mathematical Society Monographs, vol. 16. Academic Press Inc./Harcourt Brace Jovanovich Publishers, London (1980)

  2. Brenier, Y.: Décomposition polaire et réarrangement monotone des champs de vecteurs. C. R. Acad. Sci. Paris Sér. I Math. 305(19), 805–808 (1987)

  3. Brenier, Y.: Polar factorization and monotone rearrangement of vector-valued functions. Comm. Pure Appl. Math. 44(4), 375–417 (1991)

    Article  MATH  MathSciNet  Google Scholar 

  4. Caffarelli, L.A.: A localization property of viscosity solutions to the Monge–Ampère equation and their strict convexity. Ann. Math. (2) 131(1), 129–134 (1990)

    Google Scholar 

  5. Caffarelli, L.A.: A-priori estimates and the geometry of the Monge–Ampere equation. Nonlinear partial differential equations in differential geometry (Park City, UT), vol. (2), 5–63 (1992)

  6. Caffarelli, L.A.: The regularity of mappings with a convex potential. J. Am. Math. Soc. 5(1), 99–104 (1992)

    Article  MATH  MathSciNet  Google Scholar 

  7. de Guzmán, M.: Differentiation of integrals in \({ R}^{n}\). In: Measure theory (Proc. Conf., Oberwolfach, 1975), pp. 181–185. Lecture Notes in Math., vol. 541. Springer, Berlin (1976)

  8. Delanoë, P., Ge, Y.: Regularity of optimal transport on compact, locally nearly spherical, manifolds. J. Reine Angew. Math. 646, 65–115 (2010)

    MATH  MathSciNet  Google Scholar 

  9. Delanoë, P., Ge, Y.: Locally nearly spherical surfaces are almost-positively \(c\)-curved. Methods Appl. Anal. 18(3), 269–302 (2011)

    MATH  MathSciNet  Google Scholar 

  10. Figalli, A., Kim, Y.-H., McCann, R.J.: Continuity and injectivity of optimal maps for non-negatively cross-curved costs (2009). arXiv:0911.3952

  11. Figalli, A., Kim, Y.-H., McCann, R.J.: Hölder continuity and injectivity of optimal maps. Arch. Ration. Mech. Anal. 209(3), 747–795 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  12. Figalli, A., Kim, Y.-H., McCann, R.J.: On supporting hyperplanes to convex bodies. Methods Appl. Anal. 20(3), 261–272 (2013)

    MATH  MathSciNet  Google Scholar 

  13. Figalli, A., Kim, Y.-H., McCann, R.J.: Regularity of optimal transport maps on multiple products of spheres. J. Eur. Math. Soc. 15(4), 1131–1166 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  14. Figalli, A., Rifford, L., Villani, C.: On the Ma–Trudinger–Wang curvature on surfaces. Calc. Var. Partial Differ. Equ. 39(3–4), 307–332 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  15. Figalli, A., Rifford, L., Villani, C.: Necessary and sufficient conditions for continuity of optimal transport maps on Riemannian manifolds. Tohoku Math. J. (2), (63)(4), 855–876 (2011)

  16. Figalli, A., Rifford, L., Villani, C.: Nearly round spheres look convex. Am. J. Math. 134(1), 109–139 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  17. Gangbo, W., McCann, R.J.: The geometry of optimal transportation. Acta Math. 177(2), 113–161 (1996)

    Article  MATH  MathSciNet  Google Scholar 

  18. Kim, Y.-H., Kitagawa, J.: On the degeneracy of optimal transportation. Comm. Partial Differ. Equ. (2012). arXiv:1211.6227

  19. Kim, Y.-H., McCann, R.J.: Continuity, curvature, and the general covariance of optimal transportation. J. Eur. Math. Soc. 12(4), 1009–1040 (2010)

    Google Scholar 

  20. Liu, J.: Hölder regularity of optimal mappings in optimal transportation. Calc. Var. Partial Differ. Equ. 34(4), 435–451 (2009)

    Article  MATH  Google Scholar 

  21. Liu, J., Trudinger, N.S.: On Pogorelov estimates for Monge–Ampère type equations. Discret. Contin. Dyn. Syst. 28(3), 1121–1135 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  22. Liu, J., Trudinger, N.S., Wang, X.-J.: Interior \(C^{2,\alpha }\) regularity for potential functions in optimal transportation. Comm. Partial Differ. Equ. 35(1), 165–184 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  23. Loeper, G.: On the regularity of solutions of optimal transportation problems. Acta Math. 202(2), 241–283 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  24. Loeper, G.: Regularity of optimal maps on the sphere: the quadratic cost and the reflector antenna. Arch. Ration. Mech. Anal. 199(1), 269–289 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  25. Loeper, G., Villani, C.: Regularity of optimal transport in curved geometry: the nonfocal case. Duke Math. J. 151(3), 431–485 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  26. Ma, X.-N., Trudinger, N.S., Wang, X.-J.: Regularity of potential functions of the optimal transportation problem. Arch. Ration. Mech. Anal. 177(2), 151–183 (2005)

    Article  MATH  MathSciNet  Google Scholar 

  27. McCann, R.J.: Polar factorization of maps on Riemannian manifolds. Geom. Funct. Anal. 11(3), 589–608 (2001)

    Article  MATH  MathSciNet  Google Scholar 

  28. Pogorelov, A.V.: The regularity of the generalized solutions of the equation \(\text{ det }(\partial ^{2}u/\partial x^{i}\partial x^{j})=\varphi (x^{1}, x^{2},\dots ,x^{n}){\>}0\). Dokl. Akad. Nauk SSSR (200), 534–537 (1971)

  29. Rockafellar, R.T.: Extension of Fenchel’s duality theorem for convex functions. Duke Math. J. 33, 81–89 (1966)

    Article  MATH  MathSciNet  Google Scholar 

  30. Rockafellar, R.T.: Convex Analysis. Princeton University Press, New Jersey (1970)

    MATH  Google Scholar 

  31. Schneider, R.: Convex bodies: the Brunn–Minkowski theory. In: Encyclopedia of Mathematics and its Applications, vol. 44. Cambridge University Press, Cambridge (1993)

  32. Trudinger, N.S., Wang, X.-J.: On the second boundary value problem for Monge–Ampère type equations and optimal transportation. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), (8)(1), 143–174 (2009)

  33. Urbas, J.: On the second boundary value problem for equations of Monge–Ampère type. J. Reine Angew. Math. 487, 115–124 (1997)

    MATH  MathSciNet  Google Scholar 

  34. Villani, C.: Stability of a 4th-order curvature condition arising in optimal transport theory. J. Funct. Anal. 255(9), 2683–2708 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  35. Villani, C.: Optimal transport. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol 338. Springer, Berlin (2009) (old and new)

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Nestor Guillen.

Additional information

Communicated by O. Savin.

N. Guillen is partially supported by a National Science Foundation grant DMS-1201413. J. Kitagawa is partially supported by a Pacific Institute for the Mathematical Sciences Postdoctoral Fellowship.

Appendix: Inward pointing normals of convex sets

Appendix: Inward pointing normals of convex sets

The results in this appendix are necessary to obtain the lower bound (5.9) on the family of line segments in Lemma 5.5. In turn, this bound is needed to apply the Aleksandrov estimate Theorem 4.1 in the proofs of Theorem 5.7 and Lemma 5.9.

The idea is the following. We have freedom in choosing the direction \( v_{0}\) to apply Lemma 5.5. However, in order to obtain a strictly positive lower bound (5.8), we must be careful to select a \( v_{0}\) for which the negative actually points into the sublevel set \(S_0\). Since it is not a priori obvious that such a choice of direction exists, this is what we aim to show. We note here that the main result of [12] by Figalli et al. plays an analogous role in their paper [11].

We begin by stating a well-known result in convex analysis, the Fenchel–Rockafellar Duality Theorem. Throughout the section, we will fix an \(n\)-dimensional inner product space \(V\) with an inner product \((\cdot , \cdot )\).

Theorem 7.1

(Fenchel–Rockafellar Duality Theorem [29]) If \(f\) and \(g\) are convex functions on \(V\) such that one of the functions is continuous at some point in \(\{p\in V\mid f(p)+g(p)<+\infty \}\), then

$$\begin{aligned} \inf _{p\in V}{(f(p)+g(p))}=\max _{p^*\in V}{(-f^*(-p^*)-g^*(p^*))}, \end{aligned}$$

where \(f^*\) is the usual Legendre–Fenchel transform,

$$\begin{aligned} f^*(p^*):=\sup _{p\in V}{[(p^*,p)-f(p) ]}. \end{aligned}$$

We will also need the concept of the indicator function of a set.

Definition 7.2

If \(G\) is a set, the indicator function of \(G\) is defined by

$$\begin{aligned} \delta _G(p):= \left\{ \begin{array}{l@{\quad }l} 0,&{}p\in G\\ +\infty ,&{}p\not \in G. \end{array}\right. \end{aligned}$$

If \(G\) is convex and nonempty, \(\delta _G\) is a proper, convex function, and if \(G\) is closed \(\delta _G\) is lower semi-continuous.

We first show essentially the desired result, but applied to the strict normal cone of a convex set with nonempty interior. The added structure of the cone allows us to obtain the result more easily.

Lemma 7.3

Suppose that \(\mathcal {A}\) is a convex subset of an \(V\) with nonempty interior, and that \(p_e\in \partial \mathcal {A}\) is an exposed point of \(\mathcal {A}\) (recall Definition 5.1). Then, there exists some §\(w^{}_{0}\in N_{p_e}(\mathcal {A})\cap ^{n-1}\) such that \(( w^{}_{0}, p) >0\) for all §\(p\in N_{p_e}(\mathcal {A})\cap ^{n-1}\). Here §\(^{n-1}\) is the unit sphere in \(V\).

Proof

We may make a translation to assume that \(p_e=0\). First we will show that \(N_0(\mathcal {A})\) can be generated by its intersection with some plane that does not intersect the origin. Since \(\mathcal {A}^{{{\mathrm{int}}}}\ne \emptyset \), we may assume that for some radius \(r_0>0\) and center \(p_0\ne 0\), there exists a ball \(B_{r_0}(p_0)\subset \mathcal {A}{\setminus }\{0\}\). Now let \(K\) be the cone generated by this ball, with \(0\) as the vertex, i.e.

$$\begin{aligned} K:=\{\lambda p\mid \lambda \ge 0,\ p\in B_{r_0}(p_0)\}. \end{aligned}$$

Since clearly \(K\subset \mathcal {A}\) and \(0\in \partial K\), we immediately see that \(N_0(\mathcal {A})\subset N_0(K)\), and the normal cone \(N_0(K)\) is a cone with vertex \(0\) and axial direction \( v_{0}:=-\frac{p_0}{\left|p_0\right|}\). Any \((n-1)\)-dimensional hyperplane through \(0\) that has normal vector orthogonal to \( v_{0}\) would contain the point \(p_0\), hence cannot be supporting to \(K\). In other words, \(( v_{0}, w^{}_{})>0\) for any \(w^{}_{}\in N_0(K){\setminus } \{0\}\), and in particular, for any \(w^{}_{}\in N_0(\mathcal {A}){\setminus }\{0\}\). Thus by the homogeneity of normal cones, we see that the intersection \(G:=N_0(\mathcal {A})\cap \{p\in V\mid (p, v_{0})= 1\}\) generates \(N_0(\mathcal {A})\). Moreover, it is easy to see that \(G\) is compact, convex, and does not contain \(0\).

We will now obtain the desired \(w^{}_{0}\). Define the concave function \(h(p^*):=\inf _{p\in G}{(p^*, p)}\). We wish to choose \(f\) and \(g\) in Theorem 7.1 so that \(g^*\) is the indicator function of \(G\), while \(-f^*(-p^*)=h(p^*)\). To this end, define

$$\begin{aligned} f(p)&:= \delta _G(p),\\ g(p)&:= \sup _{p^*\in G}{(p^*, p)}=(\delta _G)^*(p). \end{aligned}$$

Since \(G\) is convex and nonempty, both \(f\) and \(g\) are proper convex functions. Moreover, since \(G\) is compact we see that \(g\) is continuous and finite everywhere, thus we may apply Theorem 7.1 to \(f\) and \(g\). We can also calculate that indeed, \(-f^*(-p^*)=h(p^*)\), while

$$\begin{aligned} g^*(p^*)=(\delta _G)^{**}(p^*)=\delta _G(p^*), \end{aligned}$$

since \(\delta _G\) is lower semi-continuous by the closedness of \(G\). Hence, we find

$$\begin{aligned} \max _{p^*\in G}{h(p^*)}&= \max _{p^*\in V}{(-f^*(-p^*)-g^*(p^*))}\\&= \inf _{p\in V}{(f(p)+g(p))}\\&= \inf _{p\in G}{\sup _{p^*\in G}{(p^*, p)}}\ge c>0, \end{aligned}$$

since \(d(0, G)>0\). By letting \(w^{}_{0}\) be the vector achieving the maximum in the expression on the left, normalized to unit length, we obtain the claimed properties. \(\square \)

Finally, we can use a separation theorem to translate the above lemma into our main result.

Lemma 7.4

Suppose that \(\mathcal {A}\subset V\) is convex and contains more than one point, and \(p_e\in \partial \mathcal {A}\) is an exposed point of \(\mathcal {A}\). Then, there exists some §\( v_{0}\in N^0_{p_e}(\mathcal {A})\cap ^{n-1}\) and \(\lambda _0>0\) such that \(p_e-\lambda v_{0}\in \mathcal {A}\) for any \(\lambda \in (0, \lambda _0]\).

Proof

Again, assume that \(p_e=0\). Since \(\mathcal {A}\) contains more than one point, its affine dimension must be strictly bigger than \(0\). If the affine dimension of \(\mathcal {A}\) is strictly less than \(n\), we may consider the orthogonal projection of \(\mathcal {A}\) onto its affine hull for the following proof, so without loss of generality assume that \(\mathcal {A}\) has affine dimension \(n\). In particular, \(\mathcal {A}^{{{\mathrm{int}}}}\ne \emptyset \) and we may choose an associated §\(w^{}_{0}\in N_{0}(\mathcal {A})\cap ^{n-1}\) with the property described in Lemma 7.3 above. Our claim will be proven if we can show that \(-N^0_{0}(\mathcal {A})\cap \mathcal {A}^{{{\mathrm{int}}}}\ne \emptyset \). Suppose this does not hold. Then by applying the separation theorems [30, Theorem 11.3 and 11.7] to \(-N^0_{0}(\mathcal {A})\) and \(\mathcal {A}\), we obtain a unit length §\( v_{0}\in ^{n-1}\) such that

$$\begin{aligned} (v_{0}, w^{}_{})&\ge 0,\quad \forall w^{}_{}\in -N^0_{0}(\mathcal {A}),\\ (p,v_{0})&\le 0,\quad \forall p\in \mathcal {A}. \end{aligned}$$

Since \(0\) is an exposed point of \(\mathcal {A}\) we have \(N^0_{0}(\mathcal {A})\ne \emptyset \), and hence it can be seen that \((N^0_{0}(\mathcal {A}))^{{{\mathrm{cl}}}}=N_{0}(\mathcal {A})\). Thus as a result of the first inequality above, \(( v_{0}, w^{}_{0})\le 0\). However, the second inequality implies that \( v_{0}\in N_0(\mathcal {A})\), which contradicts the choice of \(w^{}_{0}\), and we obtain the lemma. \(\square \)

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Guillen, N., Kitagawa, J. On the local geometry of maps with c-convex potentials. Calc. Var. 52, 345–387 (2015). https://doi.org/10.1007/s00526-014-0715-z

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00526-014-0715-z

Keywords

  • Optimal transport
  • c-convex geometry
  • Monge-Ampère equation
  • Mass transport
  • Regularity theory
  • Degenerate elliptic equations

Mathematics Subject Classification

  • 35J96
  • 90C08
  • 49N60
  • 52A41